Letters From the Front Lines

Mark Foster, DO
3
40

Dear Bob–

A disturbing case from this week.

I was working at an urgent care and saw a fifteen-year old boy for the complaint of severe headache. Before even walking into the exam room, I was concerned as I looked at his chart and saw that he was on Abilify and Seroquel for “depression,” and that he weighed 285 lbs.

Upon entering, I came upon a morbidly obese, poorly dressed teenage boy laying curled up sideways on the exam table, the lights off. His mother and younger brother, both morbidly obese, were sitting in chairs in the dark corner. I offered a friendly greeting and received a unison grunt from the mother and the patient in return. l raised the dimmer switch a notch and was greeted by three glassy-eyed, slack-jawed stares as the patient struggled to sit up.

I attempted to take a history. The younger son was in the corner, drool coming from his mouth, staring at something on the wall. The patient himself proved to be the most talkative, though with a slurred quality to his speech.

I took a history on his headaches. He’d had these chronically for years, but over the last few months they were getting much worse. He’d been to neurologists who had tried a slew of new medications for migraines and nothing was working. I asked how long he had been on the Abilify and Seroquel, and for what reasons. Mom spoke up and said that he had been depressed and on different medicines for over ten years. She said both the patient and her younger son were on the same two medications, because the doctors said that was the only way they “could be controlled.” Then she offered that she herself was on “a whole bunch of pills”, and then sat back in her chair, staring.

The boy told me that his psychiatrist had increased his dose of both medicines a few months ago, and with another question it became obvious that this increase correlated precisely with the worsening of his headaches. I asked if any of his doctors had considered that the drugs might be contributing to the headaches. Blank stares. I shared with them that headaches were the two most common side effects listed for both Abilify and Seroquel. The second most common is weight gain.  The patient said, “Oh.”

We gave him some treatment for his acute pain, and then I sent them home asking that they follow up with his regular doctors.  I urged them to question the role of the antipsychotics in his headaches as well as his weight problems, and to ask whether or not he should still be on them. Mom said,”Okay,” and then all three shuffled into the hallway and were gone.

To me, this was a disturbing scene. It makes me feel angry and hopeless. What are doing as a society when we are turning our most vulnerable citizens into obese patients and blunted cognition?

I feel for these patients, who seem to lack intellectual and social resources and have more needs than can be met by society. Yet is the answer to tranquilize them into docility and obesity? They appear unaware of what is happening to them, and to lack the voice or volition to challenge it. There are no easy answers here, but this is a clear case of psychotropics being used not to treat disease, but for behavioral control, at great mental and physical cost to the patients.

Who is to blame? I don’t know. The treating doctors I’m sure are doing their best within the system they accept as true and helpful. They have the impossible charge to definitively diagnose the difficult patients who come to them all day long. Their only paradigm in the biomedical model of mental illness, and their only tool is medication. The social services system is overwhelmed and has few resources to devote to cases such as these, so the patients get steered from one doctor to urgent care to hospital to another, and nobody steps in to save them from the system failure.

I know we can do better than this.  It starts with being honest about what the medicines are actually doing. This boy should not be prescribed antipsychotics for “depression,” as though they were essential remedies for a real disease. If we presented the truth to patients and society–that these potentially harmful, brain-altering medicines are suppressing behaviors that the “normal” majority deems undesirable in the most difficult, needy and vulnerable portion of the population–then perhaps more people would become attune to the inhumanity of it all.

That would be a start.

Happy New Year!  I believe 2012 is going to be a year filled with seismic improvements in the world of mental health.

Mark

PS Here’s a disturbing video that aired last month on ABC News about the overprescribing of psychotropics to foster children.  http://www.youtube.com/watch?v=KqsZAS3C6as 

3 COMMENTS

  1. Doctor Mark ….seems the most important aspect of your diagnosis is to immediately place the patient and in fact his entire family on a severe and uncompromising weight-loss regimen ! As for the pressures being placed upon over-worked and often under-paid care-givers – we here in the Delaware Peer-Support Movement are attempting to both alter the Bio-Medical Model & Support those in the Recovery Movement ! To assist the care-givers !

  2. Hi Dr. Foster,

    I am glad you have opened your practice up to alternatives to medication. That said, may I recommend a book to you? You’ll have to google it as it’s not readily available at Amazon. It’s called: Self-Advocacy The Unacknowledged Civil Rights Movement. Comes out of the University of Michigan I believe. I recommend it to you because I have read several posts now where you seem to pity patients who have less intelligence than you believe yourself to possess, and having worked in the Self-Advocacy movement, I believe it is critical that those who treat the “dually diagnosed” have as much of an empowering stance towards those labeled with “intellectual disabilities” as those with “mental illness”. Thank you for your work and continued evolution in assisting those injured by psychiatry.

  3. “I sent them home asking that they follow up with his regular doctors. I urged them to question the role of the antipsychotics…” What I see here is a “logical” belief that engaging severely incapacitated people is possible. Sort of challenging to see that it’s actually quite illogical.

    Please remember that professional (educated) people speak a very different language, and that people who are deep in suffering (in addition to their lack of shared knowledge) CANNOT HEAR YOU.

    Personally, I can’t stand “doctor talk”. I speak English – most people I know, professional or otherwise, don’t.